Tornadoes · United States · Kentucky · 2022

EF0 tornado, West Pt, Kentucky, March 18, 2022

This EF0 tornado ran 1.8 miles across Hardin County on March 18, 2022, touching down at 10:52 PM EDT and reaching 80 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 18, 2022
Touchdown
10:52 PM EDT (02:52 UTC)
Lifted
10:55 PM EDT (02:55 UTC)
On the ground
3 minutes
Path length
1.8 miles (2.8 km)
Path width
80 yards (73 m)
Deaths
0
Injuries
0
County
Hardin County
Touchdown point
37.991, -85.961
Lift-off point
38.005, -85.934
Record number
2203182052-01

The damage survey

16 damage points were recorded along this path by NWS LMK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 88 mph.

  • Rotted tree snapped near base
  • Cedar and pine trees twisted
  • Trees going in 2 directions, road crews had removed other tree from road

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cold front associated with a larger low pressure system move east through the Lower Ohio Valley on the evening of the 18th. This caused thunderstorms to move over southern Indiana and north central Kentucky, resulting in multiple reports of severe wind damage and five tornadoes across the area.

The National Weather Service in Louisville conducted a storm damage survey around West Point, Kentucky from a supercell storm last Friday night. The survey team found a somewhat elevated and skipping EF0 tornado in and near West Point. The tornado began in a farmer`s field on the south side of town, with some trees twisted and snapped in the tallest portions of the trees. The tornado uprooted and snapped a few trees in town as it moved to the northeast. Next it lifted a 20 by 12 shed roof onto a truck 15 yards away, in a northwesterly direction. A metal piece of the|roof went 35 yards upwind and was impaled on a stop sign. About a dozen homes had roof and siding damage. One homeowner showed a security camera video with a distinct cyclonic swirl, which was clearly seen around 1055 pm.||The skipping tornado crossed US Highway 31W with a few trees snapped or twisted and lifted near the Ohio Valley Dragway.||This is the same cell that produced a EF0 tornado in Breckinridge County. The EF0 tornado damage began in far northwestern Hardin County, and the survey team looked for damage in Bullitt County and Jefferson County. However, nothing more than a few downed trees could be located.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at Mar 18, 8:00 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 18, 8:00 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
800 PM EDT Fri Mar 18 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Saturday)
Issued at 325 PM EDT Fri Mar 18 2022

...Strong to Severe Storms Possible This Evening...

Closed upper low over Missouri is almost stacked with a 1001mb sfc
low between COU and STL. Upper trof is quite negatively tilted with
the axis extending into the Deep South, but the sfc cold front
stretches almost due south into NE Arkansas. A decent dry slot has
punched northward through western Kentucky into southern Indiana.

Convection is already developing along/ahead of the sfc front, and
should continue to blossom the rest of the afternoon, but moisture
supply has been iffy with dewpoints only in the lower/mid 50s. If
cells can get going, there are strong mid-level lapse rates and very
favorable low-level shear to support rotating storms capable of
producing large hail. We have less confidence in the storms becoming
sfc-based to produce damaging winds or tornadoes, but with progs of
roughly 500 J/kg for both CAPE and DCAPE, we can't rule it out.

Prime time for severe wx in our area will be from roughly 23Z from
Jasper to Rough River Lake to west of Bowling Green, through 04-05Z
from the I-75 corridor to Lake Cumberland. The best chances for
severe weather will be along and west of I-65, as the environment
will become less favorable as the storms push farther east.

Storms will push east of the I-75 corridor around midnight or
shortly thereafter. Sfc low lifts into the Great Lakes during the
day Saturday, but the flow remains cyclonically curved and temps
aloft are quite cold. Saturday will feature scattered showers and
areas of intermitent drizzle, with temperatures basically flatlined
near 50 through the day.

.Long Term...(Saturday night through Friday)
Issued at 325 PM EDT Fri Mar 18 2022

Synopsis...The medium range forecast begins with a fairly
progressive and amplified pattern across the CONUS. Initially, there
will be a pair of mid-level troughs in each coastal range flanking a
ridge building along the Mississippi River basin. By the middle of
next week the pattern will completely reverse as this time the West
Coast trough will move towards the central US to be sandwiched by
two ridges. The zonal flow will slow down substantially allowing the
trough to be rather stagnant and eventually develop a closed low.
This synoptic-scale set up translates to deep southwesterly flow and
enhanced theta-e transport over the Ohio Valley.

Sunday - Monday... After a sunless and breezy Saturday, conditions
will greatly improve on Sunday. The axis of the East Coast trough
will depart the area and increasing heights aloft associated with
the approaching ridge will provide clear skies and light
southwesterly winds. Also, hi-res models started to indicate a low
chance of fog during sunrise on Sunday and given the available pool
moisture and strong low-level subsidence this might not be out of
the question. Monday will still be dry and mostly sunny, but as the
day progresses a cloud deck will stream from the southwest. Temps
will be on the rise, especially on Monday, due to southerly WAA.

Tuesday - Thursday...The main story for this period will be the
possibility of periods of heavy rain and localized flooding
concerns. Overall, the GFS IVT forecast portrays a prolonged
residence time of fairly high moisture transport for the middle of
the week. Therefore, a combination of high precipitation efficiency
and residence time over the lower Ohio Valley might result in
widespread storm totals in the 2-3 in range with higher isolated
amounts. A decisive factor will be the antecedent soil moisture
conditions after this weekend event and how favorable the
environment can be for backbuilding and/or training. Last but not
least,the HEFS guidance is showing rivers along the Green River
basin exceeding the minor flood threshold by the second half of next
week.

Friday...As per the latest guidance, rain will be leaving central
Kentucky during the early morning hours as temps hang over the low
40s. Westerly winds and a slow clearing trend will take place in the
afternoon with highs in the upper 50s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 800 PM EDT Fri Mar 18 2022

Line of showers and storms expected to push through the area later
this evening along a N-S oriented cold front. As the front
approaches, included 3-hour TEMPO groups at each of the sites to
cover most likely period for strong to severe thunderstorms to
occur, generally between 19/01Z-06Z. Reductions in visibility and
lower ceilings will also be possible within any storms. In the wake
of the cold front, ceilings are expected to MVFR range and even IFR
range at HNB/LEX and potentially SDF. These low clouds will hang
around through much of the remainder of the TAF period before
gradually scattering out by Saturday evening. Light rain and drizzle
will be possible through the overnight hours and into the day
Saturday beneath the low clouds.

Winds will remain out of the S/SW at around 10-15 kts ahead of the
front with gusts to 25 kts possible. Behind the front, expect winds
to shift to the west with gusts to 25 kts continuing through
Saturday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...ALL
Aviation...JML
Hazardous weather outlook, Mar 18, 3:40 PM EDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
340 PM EDT Fri Mar 18 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
340 PM EDT Fri Mar 18 2022 /240 PM CDT Fri Mar 18 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe storms are possible this evening ahead of an
approaching cold front. The strongest storms will be capable of
producing large hail, locally damaging winds, and possibly an
isolated tornado or two. The most likely time frame for severe
weather is between 6 PM and midnight, with the best chances west of
Interstate 65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another storm system will bring heavy rainfall Tuesday into Wednesday,
possibly resulting in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

RAS/ALL

In the hours before

Local storm report, Mar 18, 8:55 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND DMG     1 NW NEW PHILADELPHIA   38.64N 85.98W
03/18/2022                   WASHINGTON         IN   PUBLIC

            FEW TREES DOWN. POSSIBLE TORNADO.

&&

KF
Local storm report, Mar 18, 9:03 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
903 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     2 WSW SALEM             38.59N 86.14W
03/18/2022                   WASHINGTON         IN   PUBLIC

            TREES DOWN. POSSIBLE TORNADO.

&&

KF
Local storm report, Mar 18, 9:04 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
904 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 WSW SALEM             38.64N 85.98W
03/18/2022                   WASHINGTON         IN   PUBLIC

            CORRECTS LOCATION OF PREVIOUS TSTM WND DMG
            REPORT FROM 1 NW NEW PHILADELPHIA. FEW TREES
            DOWN. POSSIBLE TORNADO.

&&

KF
Special weather statement, Mar 18, 9:05 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
805 PM CDT Fri Mar 18 2022

KYZ024-026-027-061-190145-
Grayson KY-Butler KY-Ohio KY-Breckinridge KY-
805 PM CDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of north central
Butler, northwestern Grayson, southwestern Breckinridge and Ohio
Counties through 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartford, moving east at 30 mph. Some rotation has been noted with
this storm. It may intensify.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hartford around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3736 8712 3738 8709 3748 8711 3756 8704
      3765 8645 3730 8674 3727 8693 3726 8696
      3726 8697 3727 8698 3732 8699 3736 8703
      3737 8707 3733 8711 3734 8714
TIME...MOT...LOC 0104Z 249DEG 28KT 3737 8696

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BJS
Special weather statement, Mar 18, 9:55 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Louisville KY
955 PM EDT Fri Mar 18 2022

KYZ024-027-028-190245-
Grayson KY-Hardin KY-Breckinridge KY-
955 PM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of central Grayson,
southwestern Hardin and southern Breckinridge Counties through 1045
PM EDT/945 PM CDT/...

At 954 PM EDT/854 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Leitchfield, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Leitchfield around 910 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3781 8607 3749 8588 3740 8656 3769 8658
TIME...MOT...LOC 0154Z 253DEG 33KT 3753 8645

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BJS
Special weather statement, Mar 18, 10:27 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
1027 PM EDT Fri Mar 18 2022

KYZ028-190300-
Hardin KY-
1027 PM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of central Hardin
County through 1100 PM EDT...

At 1027 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Elizabethtown, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elizabethtown around 1045 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3785 8582 3767 8572 3767 8573 3754 8610
      3757 8611 3757 8612 3770 8619
TIME...MOT...LOC 0227Z 244DEG 34KT 3765 8608

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MJ

The surface observations

Fort Knox/Godman (FTK), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Louisville radar (KLVX), 3 km away, was scanning. The volume nearest the touchdown began at 02:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of March 18, 2022

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 1812:28 PM CDTEF1Okaloosa, FL1.550$361,000
March 183:38 PM CDTEF1Walton, FL0.825
March 183:39 PM CDTEF0New Madrid, MO0.750
March 186:16 PM CDTEF2Bay, FL1.675$500,000
March 188:06 PM EDTEF1Washington, IN5.5200
March 189:20 PM CDTEF0Breckinridge, KY2.680
March 1810:38 PM EDTEF1Hardin, KY4.1100
March 1811:09 PM EDTEF1Bullitt, KY0.3100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.